Going On Antidepressants — Advice Needed

Discussion in 'Support' started by Kane Moffat, Apr 18, 2016.

tinnitus forum
    1. Kane Moffat
      Badass

      Kane Moffat Member

      Location:
      Glasgow, Scotland
      Tinnitus Since:
      06/2015
      Hey guys suffering severe depression here for a few months now. Mum is now telling me I need meďs. Any ad's I should avoid or tend to make tinnitus worse? Also any that keep it quieter?
       
    2. Richard zurowski

      Richard zurowski Member Benefactor

      Location:
      England
      Tinnitus Since:
      27/12/2012
      Cause of Tinnitus:
      Ear infection.
      @Kane Moffat . Hi the anti depressant drug out there to help your depression and tinnitus is Amitriptyline most doctors would perscribe this drug from the start of tinnitus.
       
    3. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      Do you want to take drugs? My personal experience as a teenager was that going on drugs to make my parents happy, was one of the worse decisions I made...
       
      • Agree Agree x 1
    4. Kane Moffat
      Badass

      Kane Moffat Member

      Location:
      Glasgow, Scotland
      Tinnitus Since:
      06/2015
      I feel like i need them. Why is it a bad idea?

      Also how come thats the only one @Richard zurowski.
       
    5. Richard zurowski

      Richard zurowski Member Benefactor

      Location:
      England
      Tinnitus Since:
      27/12/2012
      Cause of Tinnitus:
      Ear infection.
      @Kane Moffat . Google tinnitus and Amitriptyline and see why.
       
    6. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      I'm heavily biased by my own negative experiences, both from being on psychiatric drugs and having worked or communicated with a significant number of people who suffered harm as a result of consuming them. That caveat aside -- the bottom line is, it's a crapshoot.

      For any given medication (including Amitryptaline) you can find some number of people who say it helped their tinnitus in some way, some number of people who say it made their tinnitus worse, and some number of people who say it caused their tinnitus in the first place.

      For instance:
      http://www.health.harvard.edu/disea...s-ringing-in-the-ears-and-what-to-do-about-it
      If you search for any given drug on this forum, you're likely to very quickly find posts from people in any given group; so, we're all biased by our own experiences.

      No one can tell you with any certainty what impact these drugs will have on you; I think the most important thing to understand going in to them, is that they are all potent mind-altering drugs: it's not going to simply make you "less sad" but otherwise exactly the same person; these drugs can tweak who we are at a pretty fundamental level, and once you're caught up in the person you become on the drug, you sort of lose track of who you were going in to it.

      All that said, If you're a responsible adult and want to experiment with psychiatric drugs to see if they make you feel better, by all means find a qualified, responsible practitioner and do so. Just do your homework in advance, read about "discontinuation effects" (withdrawal), also look into the potentially permanent side effects of whatever drug you decide to take before you do. Truly severe negative effects that persist indefinitely after a drug is discontinued are generally rare, but it certainly happens.

      @Richard zurowski I do think that amitryptaline is sort of an odd recommendation for a first-line drug, given that the tricyclics are not very specific, generally have a pretty significant side effects profile, and that amitriptyline specifically is considered to potentially cause tinnitus according to most of the prescribing literature.
       
    7. glynis-harbron
      Feminine

      glynis-harbron Member Benefactor Hall of Fame Ambassador Team Awareness Team Research

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      Anitryptaline is an old drug and much better ones with less side effects.
      A slow release one might be better but have a chat with your doctor and see if you can have some talking therapy too CBT.....lots of love glynis
       
    8. Kane Moffat
      Badass

      Kane Moffat Member

      Location:
      Glasgow, Scotland
      Tinnitus Since:
      06/2015
      Thanks @linearb. I did not know these has side effects will look into it more. So what one should i ask for the gp wont know shit about tinnitus anyay
       
    9. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      If you are a woman I would not recommend Remeron because it usually creates a huge appetite where you are way more hungry than usual. Right now, I am taking a mood stabilizer called Lamictal which supposedly has anti depressant effects. I like this drug better than any SSRI or SNRI drug I have ever taken. However, people have to titrate up slowly and people have to watch out for a rash. You could talk to your doctor about it and see what he says. The SSRI's just "numbed me out". I had SSRI apathy syndrome I think but some people like them. I never tried Amitriptyline. You could go to drugs.com and check the ratings for drugs and read people's experiences.
       
    10. ibelievetoo

      ibelievetoo Member

      Tinnitus Since:
      11/2004
      Cause of Tinnitus:
      unknown
      glynis-harbron

      You must be an angel in disguise. When I first Signed on I really figured what I was trying to post was still reeling out there in space somewhere - behold - at some point I found yours and a few others wonderful and helpful responses for me. Noticed this about the medications. The Dr. I see gave me a script for Lamactical (sp.) which I haven't taken yet. I am on sleep medication and something for anxiety for the day. That's the only way I seem to be able to function, and not too good with that. Never took medicine in my life. not even an aspirin. Really. Then, as life started ending life for me, I couldn't handle it when the T also made it's appearance out of nowhere. No loud music, never a concert. At this point, I'm left alone with only the T. If these posts go anywhere I feel like Maybe I get people more down. I don't mean too. Life is hard alone, and I do mean alone. Sometimes I feel like if someone handed me something and said,"take this it will help you", I probably wouldn't even ask what it is.
      Thanks for any help,
      ibelievetoo
       
      • Hug Hug x 1
    11. Purple Parrot
      Bookworm

      Purple Parrot Member

      Tinnitus Since:
      12/2015 - 3/2016
      Cause of Tinnitus:
      Multiple: anxiety, childhood ear infections, loud music
      • Agree Agree x 1
      • Hug Hug x 1
    12. Purple Parrot
      Bookworm

      Purple Parrot Member

      Tinnitus Since:
      12/2015 - 3/2016
      Cause of Tinnitus:
      Multiple: anxiety, childhood ear infections, loud music
      On topic: SSRIs are meant to be quite safe. Having said that, I took Ecitalopram (having taken it before without any issues) and developed low pitched pulsatile tinnitus! Temporary, thankfully - it stopped after I stopped taking that medication. I find I get very anxious when I start new medications, so it could have been the anxiety, rather than the Ecitalopram. I don't know for sure - but I was worried enough to stop taking it!

      I also took Venlafaxine (an SNRI) for a number of years and that didn't cause tinnitus...

      I would explain your concerns about potential ototoxicity to your doctor - hopefully they can give you a steer about the safest antidepressants to take.
       
    13. Zora
      Kick ass

      Zora Member

      Location:
      Germany
      Tinnitus Since:
      12/2015
      Cause of Tinnitus:
      1st time: Megaphone ;2nd time: headphones too loud
      First of all, if your mother (who is neither a doctor nor a Psychologist) I wouldnt just take ADs becausd my mom told me. Nothing against your mother but in general. You should chrck with your doctor or psychotherapist first to make sure you really need tghem.
      I myself have very dark and sucidal thoughts sometimes (1-2 days a week). But so far I have always managed to get out of my downwards spirale. So far I havent taken ADs. Sometimes I really want to, But I dont want to take med in general unless it is absolutely necessary.
      What Im trying to say: ask yourself if you think you really need them and dont just take them bc your mom told you so.
       
      • Agree Agree x 1
    14. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      I would also like to add that out of all the meds I have taken, Lamictal seems to have the least side effects of all of them (if any). Right now I can't tell if I have any side effects from it. However, the unfortunate thing is, you don't know how a drug will exactly effect you until you take it. :(
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.